Get Help:

Coping with Opiate Withdrawal Symptoms

As nearly one-tenth of the U.S. population is estimated to misuse opiates at any given time, the symptoms of withdrawal are well known to health professionals and addiction specialists. And when, over time, the amount of the drug taken by the addict increases in order to produce the desired effect, the user will go to great lengths to avoid experiencing the symptoms that occur with a reduction or discontinuation in dosage.

Early symptoms of opiate withdrawal include agitation, anxiety, muscle aches, insomnia, a runny nose, profuse sweating, uncontrollable yawning and a tendency towards tearing. In the later stages of withdrawal, the opiate addict may experience abdominal cramping, severe diarrhea, dilated pupils, goose bumps and nausea and vomiting.

Typically, the symptoms of opiate withdrawal—which can begin within 24 hours from stopping opiate use—are uncomfortable but not necessarily life-threatening, except in cases of extremely long-term abuse or if the addict has other underlying health conditions that become dangerous when withdrawal begins, such as heart conditions or a history of strokes. Additionally, if the opiate abuser has been combining various drugs—such as taking oxycontin with alcohol or codeine with benzodiazepines—the chances for serious adverse complications during withdrawal are much more likely. It’s vital therefore that an individual be closed monitored by a physician during any drug withdrawal phase.

For the short-term opiate user who may not know whether or not they’ll suffer from withdrawal symptoms, physicians can perform several diagnostic tests including urine and blood screening as well as tests to determine if the opiates have damaged the liver or kidneys. Additionally, it’s important for the longer-term opiate user to receive a comprehensive medical exam measuring blood count, red and white blood cell and platelet numbers.

The physical effects of opiate withdrawal symptoms can last anywhere from a week to a month, however the emotional symptoms—low energy, insomnia and anxiety—can last for several months depending on the level of drug use. And in the longer term the heavy opiate user can expect post-acute withdrawal symptoms. These symptoms occur because brain chemicals fluctuate wildly as the brain attempts to return to a normal state of equilibrium. During this time, severe mood swings are common and the various physical symptoms of withdrawal may come and go rapidly. Generally, post-acute withdrawal periods last only a few days but long-term opiate addicts have reported experiencing the effects up to two years after they initially stopped using the drugs.

Because the physical, emotional and psychological symptoms of opiate withdrawal depend on so many factors—length of abuse, health of the user and whether a state of dependence or addiction has been reached—it’s critically important to seek immediate help from both medical professionals and dedicated addiction specialists who can help manage the symptoms of withdrawal and therefore greatly increase the chances for a successful recovery from opiate addiction.